Illinois, 2012Tornadoes and Hail in Illinois, February 29, 2012
February 29, 2012 · NWS PAH · 12 events in 7 counties and zones
A squall line with embedded sustained supercells crossed southern Illinois. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 8
- Injuries
- 108
- Property damage
- $3.5 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line with embedded sustained supercells crossed southern Illinois. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate. The storms strengthened as they encountered richer low-level moisture, with surface dew points around 60 degrees spreading rapidly north-northeastward up the Mississippi Valley. Intense low to mid-level wind fields maintained the intensity of tornadic storms despite weak instability due to lack of solar heating. A south-southwesterly low level jet from 60 to 70 knots veered to west-southwest around 75 knots at 500 mb.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:52 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Feb 28, 11:52 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CST TUE FEB 28 2012
.UPDATE...
ISSUED AT 1152 PM CST TUE FEB 28 2012
REVISED AVIATION DISCUSSION FOR 06Z TAFS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 223 PM CST TUE FEB 28 2012
THE MAIN CONCERN CONTINUES TO BE SEVERE WEATHER THREAT OVERNIGHT
INTO WEDNESDAY MORNING.
INSERTED SCATTERED TSRA AFTER 00Z WED FOR WARM ADVECTION TSRA AS
WARM FRONT OVERTAKES THE AREA. THE WARM FRONT WILL BE NORTH OF THE
FA BY 06Z WED. THE LATEST MODEL RUNS INDICATE THE BEST COVERAGE
AND HEAVIEST RAIN WILL BEGIN AROUND 6Z WED AND BE CENTERED ON THE
MID MISSISSIPPI VALLEY PER THE 00Z TUE ECMWF AND JUST EAST OF THAT
WITH 12Z WED GFS. THE 12Z WED NAM BUFKIT SOUNDINGS ARE FAIRLY
IMPRESSIVE WITH THE SEVERE PARAMETERS AROUND 09Z. HOWEVER THERE IS
A VERY WEAK CAP REFLECTED NEAR THE SURFACE. ALBEIT WEAK IF THIS
MANAGES TO COME TO FRUITION AND HOLD IT WOULD REDUCE BUT NOT
ELIMINATE THE TOR THREAT OVERNIGHT. WITH OTHER MODELS THE CAP
ERODES AROUND 6Z AND WOULD SUGGEST SURFACE BASE STORMS THAT COULD
BECOME SEVERE...HOWEVER THE BEST TOR THREAT IS STILL AFTER 9Z.
WITH THE ALL MODELS SUPPORTING NO CAP AFTER 12Z AS THE HEAVIEST
RAIN WITH GREATEST COVERAGE IS SHIFTING TO THE EAST. HELICITY
VALUES RANGE FROM 400 TO 600 BUT THE CAPE AND LI'S REALLY DOESNT GET
GOING GOOD UNTIL AROUND 9Z THEN LIS START GOING NEGATIVE AND CAPE
STARTS AROUND 500 INCREASING TO GREATER THAN A 1K BY 12Z AND LI'S
INCREASING TO -3. MOST ALL THESE VALUES WERE GLEANED FROM THE 12Z
WED NAM BUFKIT SOUNDING. THIS WOULD INDICATE AT LEAST ELEVATED
SEVERE POSSIBLE BETWEEN 6Z AND 9Z BECOMING MORE SURFACED BASED
AFTER 09Z AND ABSOLUTELY SURFACE BASED BY 12Z. THUS MAIN AREA WILL
MOVE THROUGH OVERNIGHT WITH ANOTHER ROUND OF DISCRETE SUPER CELLS
POSSIBLE IN THE MAIN AREAS WAKE AROUND OR EVEN AFTER SUNRISE. ALSO
EXPECT VERY WINDY CONDITIONS TONIGHT AND WEDNESDAY. AFTER 18Z WED
EXPECT HIGH PRESSURE TO START BUILDING IN FROM THE WEST WITH ABOVE
AVERAGE TEMPS. THE NEXT SYSTEM STARTS TO LIFT INTO THE AREA
SHORTLY BEFORE 12Z FRIDAY.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 223 PM CST TUE FEB 28 2012
AFTER A BRIEF RESPITE FROM TONIGHT AND WEDNESDAYS WEATHER EVENT...ON
FRIDAY A STORM SYSTEM TRACKING TO THE NORTH AND WEST OF THE REGION
WILL PUSH A COLD FRONT ACROSS THE LOWER OHIO VALLEY RESULTING IN A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. INSTABILITY PARAMETERS
ETC STILL INDICATING A SMALL POTENTIAL FOR SOME THUNDERSTORMS TO
BECOME SEVERE. PRECIP CHANCES WILL CONTINUE INTO FRIDAY NIGHT BEFORE
THE SYSTEM MOVES EAST OF THE AREA. ANY WRAP AROUND MOISTURE/PRECIP
SHOULD REMAIN NORTH AND EAST OF THE REGION ON SATURDAY.
EVEN WITH SURFACE HIGH PRESSURE BUILDING ACROSS THE REGION...ON
SUNDAY IN NORTHWEST FLOW ALOFT...AN UPPER LEVEL DISTURBANCE COMBINED
WITH DECENT MOISTURE COULD PRODUCE SCATTERED SHOWERS OVER ALL BUT
THE FAR SOUTHWEST SECTIONS OF OUR CWA.
SURFACE HIGH PRESSURE WILL THEN KEEP THE REGION DRY WITH MORE
SEASONAL TEMPERATURES THROUGH THE END OF THE PERIOD. EVEN THOUGH IT
IS BEYOND THE CURRENT FORECAST PERIOD PRECIP CHANCES COULD RETURN TO
THE AREA NEXT TUESDAY NIGHT. LONG RANGE MODELS STILL NOT IN GOOD
AGREEMENT ON TIMING AND PLACEMENT AT THIS TIME.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 1152 PM CST TUE FEB 28 2012
MAIN CONCERN REMAINS THUNDERSTORM POTENTIAL OVERNIGHT INTO WEDNESDAY
MORNING. WHILE WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE THROUGH THE NIGHT...THE MAIN EVENT WILL LIKELY
HOLD OFF UNTIL DAYBREAK...GIVE OR TAKE A FEW HOURS. MVFR CONDITIONS
WILL PREVAIL AT KCGI/KPAH...AS VFR CONDITIONS TRANSITION TO MVFR
OVERNIGHT AT KEVV/KOWB. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
PROBABLE BETWEEN 09-15Z AS A FRONT APPROACHES. PERIODS OF IFR AND
LOCALLY STRONG WIND GUSTS MAY BE ASSOCIATED WITH THUNDERSTORMS. ANY
LINGERING THUNDERSTORM ACTIVITY WILL SHIFT EAST OF THE FORECAST
TERMINALS BY LATE WEDNESDAY MORNING AS SKIES CLEAR. WINDY CONDITIONS
WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED SOUTHWEST WINDS AROUND
20 KNOTS AND OCCASIONAL GUSTS OF 30 TO 35 KNOTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 29, 3:47 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
347 AM CST WED FEB 29 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
347 AM CST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
AREA...WITH A FORWARD MOVEMENT AROUND 50 MPH. THE PRIMARY HAZARDS
WITH THESE STORMS WILL BE TORNADOES...DAMAGING WINDS AND HAIL. A
SECONDARY CONCERN WILL BE LOCALLY HEAVY RAIN ASSOCIATED WITH THE
LINE OF STORMS.
THE CURRENT LINE OF STORMS SHOULD EXIT THE QUAD STATE REGION LATER
THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING
THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND
HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO
DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL
BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE
WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND
SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION.
.SPOTTER INFORMATION STATEMENT...
IF NOT ALREADY ACTIVATED BY EMERGENCY MANAGEMENT...SPOTTER
ACTIVATION IS STILL REQUESTED FOR PARTS OF WEST KENTUCKY THIS
MORNING.
IF YOU CAN SAFELY DO SO...AND CONFIRMED REPORTS OF FUNNEL CLOUDS AND
TORNADOES...AS WELL AS DAMAGING WINDS IS ENCOURAGED. PLEASE REPORT
ANY HAIL SIZE IN COMPARISON TO THE TO THE SIZE OF A COIN OR THE
ACTUAL DIAMETER IN INCHES.
SPOTTER ACTIVATION MAY BE ALSO NEEDED DURING THE LATE MORNING AND
AFTERNOON HOURS ON FRIDAY.
SMITH
In the hours before
Local storm report, Feb 29, 3:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM HAIL VAN BUREN 37.01N 91.01W
02/29/2012 E0.75 INCH CARTER MO LAW ENFORCEMENT
&&
PSLocal storm report, Feb 29, 3:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
334 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM HAIL ELLSINORE 36.93N 90.75W
02/29/2012 M1.50 INCH CARTER MO TRAINED SPOTTER
PING PONG SIZE HAIL ALONG HIGHWAY V IN TOWN. WIND GUST 30
TO 40 MPH ASSOCIATED WITH THE STORM.
&&
SMITTYSpecial weather statement, Feb 29, 3:35 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CST WED FEB 29 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ111-112-114-
291215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...SIKESTON...CHARLESTON...
NEW MADRID
335 AM CST WED FEB 29 2012
...TORNADO WATCH NUMBER 44 REMAINS IN EFFECT UNTIL 9 AM CST...
...GUSTY SOUTH WINDS 30 TO 40 MPH LIKELY AHEAD OF THE LINE OF
STORMS...
A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA
UNTIL 9 AM CST. THESE STORMS HAVE HAD A HISTORY OF PRODUCING
TORNADOES OVER SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLIER IN THE
NIGHT...ALONG WITH DAMAGING WIND AND HAIL.
THE LINE OF THUNDERSTORMS CONTINUE TO MOVE INTO AN UNSTABLE
ENVIRONMENT AND WILL LIKELY REMAIN STRONG TO SEVERE THROUGH
DAYBREAK. THE STORMS WERE GENERALLY MOVING EAST AROUND 50 MPH.
BASED ON THE CURRENT SPEED OF THE STORMS...THE LEADING EDGE OF THE
LINE OF STORMS CAN BE EXPECTED NEAR
...FROM MOUNT VERNON...CARBONDALE ILLINOIS AND POPLAR BLUFF
MISSOURI AROUND 4 AM CST.
...CARMI...CAIRO ILLINOIS AND SIKESTON MISSOURI BY 5 AM CST.
...BOONVILLE INDIANA...RIEDLAND AND CLINTON KENTUCKY BY 6 AM CST.
IF YOU ARE IN THE PATH OF THE STORMS AND A WARNING IS
ISSUED...TAKE COVER IMMEDIATELY.
SOUTH WINDS CAN BE EXPECTED TO GUST BETWEEN 30 AND 40 MPH UP TO
ONE TO TWO HOURS AHEAD OF THE LINE OF STORMS. IF YOU ARE PLANNING
TRAVEL ON EAST...WEST ORIENTED ROAD...BE PREPARED FOR SOME
DIFFICULTY IN CONTROLLING YOUR VEHICLE DUE TO THE STRONG WINDS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION
FOR THE LATEST WARNINGS AND STATEMENTS. MONITOR SOCIAL MEDIA AND
MOBILE DEVICES FOR THE LATEST RADAR PICTURES AND WARNINGS.
SMITH
Local storm report, Feb 29, 3:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM HAIL SEDGEWICKVILLE 37.52N 89.91W
02/29/2012 M2.50 INCH BOLLINGER MO LAW ENFORCEMENT
POWER OUTAGES REPORTED AS WELL
&&
PSLocal storm report, Feb 29, 3:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM TSTM WND DMG 2 SE SEDGEWICKVILLE 37.49N 89.88W
02/29/2012 BOLLINGER MO EMERGENCY MNGR
BARN BLOWN AWAY ALONG HIGHWAY 72 NEAR THE BOLLINGER AND
CAPE GIRARDEAU COUNTY LINE.
&&
SMITTYLocal storm report, Feb 29, 3:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
358 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM TSTM WND GST SEDGEWICKVILLE 37.52N 89.91W
02/29/2012 E0 MPH BOLLINGER MO TRAINED SPOTTER
OUT BUILDINGS DAMAGED.
&&
SMITTYEvent by event
7 tornado, 3 thunderstorm wind, 2 hail. Local standard time, as filed.
Tornado, Union
- When
- February 29, 4:00 AM CST to 4:18 AM CST
- Where
- Union County, 2.8 mi W of Aldridge to 4.25 mi NW of Water Vly
- Rating
- EF2
- Path length
- 16.79 mi
- Path width
- 300 yd
- Continued into
- Jackson, Il (PAH)
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.556, -89.521
The tornado crossed the Mississippi River from Cape Girardeau County into northwestern Union County. After exiting cropland in the Mississippi River floodplain, the tornado tracked through the Shawnee National Forest. The damage path extended just north of Bald Knob, then directly across Alto Pass. Thousands of trees were snapped or uprooted, and several houses were damaged. The houses that were damaged suffered primarily partial roof loss. The houses were located in Alto Pass, where EF-2 damage occurred. Numerous barns and grain bins were destroyed. Many power lines were blown down. Peak winds were estimated near 115 mph. The average path width was 250 yards. The tornado path crossed into Giant City State Park and into the southeast corner of Jackson County.
Thunderstorm Wind, Jackson
- When
- February 29, 4:16 AM CST to 4:18 AM CST
- Where
- Jackson County, 2.19 mi ESE of Makanda to 2.18 mi E of Makanda
- Measured
- 96 kt (110 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.609, -89.162
A downburst averaging 1/2 mile wide resulted in thousands of trees being snapped or uprooted in the Devil's Kitchen Lake area, around and east of the Giant City State Park area. Peak winds were estimated near 110 mph.
Tornado, Jackson
- When
- February 29, 4:18 AM CST to 4:20 AM CST
- Where
- Jackson County, 1.85 mi SW of Makanda to 1.92 mi ESE of Makanda
- Rating
- EF2
- Path length
- 2.99 mi
- Path width
- 300 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.598, -89.219
The tornado passed into southeast Jackson County from Union County. The tornado was only on the ground for a short time in Jackson County before it lifted. The damage path ended in Giant City State Park. Thousands of trees were snapped or uprooted. Barns and grain bins were destroyed, along with downed power lines. Peak winds were estimated near 115 mph. The average path width was 250 yards.
Thunderstorm Wind, Williamson
- When
- February 29, 4:20 AM CST
- Where
- Williamson County, 5.12 mi WSW of Wolf Creek
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.600, -89.140
A downburst averaging 1/2 mile wide resulted in thousands of trees being snapped or uprooted in the Devil's Kitchen Lake area, around and east of the Giant City State Park area. Peak winds were estimated near 100 mph.
Hail, Jackson
- When
- February 29, 4:22 AM CST
- Where
- Jackson County, Boskydell
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.670, -89.220
Tornado, Williamson
- When
- February 29, 4:26 AM CST to 4:40 AM CST
- Where
- Williamson County, 0.69 mi N of Wolf Creek to 0.96 mi E of Saraville
- Rating
- EF2
- Path length
- 14.91 mi
- Path width
- 300 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.630, -89.050
The tornado was spawned by the same supercell that produced an EF-2 tornado in Union and extreme southeast Jackson Counties. The tornado touched down in the Crab Orchard National Wildlife Refuge, just southeast of Little Grassy Lake. The tornado moved east-northeast across Interstate 57, passing south of Marion. A large metal warehouse building was heavily damaged. Numerous homes sustained mainly minor roof damage. Hundreds of trees were snapped or uprooted, and many power lines were blown down. Several barns and outbuildings were destroyed or heavily damaged. The peak EF-2 intensity estimate was based on damage southeast of Marion, near the location where the tornado crossed Highway 166. Peak winds were estimated near 120 mph. The average path width was 250 yards.
Hail, Williamson
- When
- February 29, 4:40 AM CST
- Where
- Williamson County, Hudgens
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -88.930
Tornado, Saline
- When
- February 29, 4:51 AM CST to 5:04 AM CST
- Where
- Saline County, 1 mi N of Carriers Mills to 1.36 mi E of Brooklyn
- Rating
- EF4
- Path length
- 15.93 mi
- Path width
- 325 yd
- Continued into
- Gallatin, Il (PAH)
- Deaths
- 8 direct, 0 indirect
- Injuries
- 95 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 37.694, -88.650
The tornado touched down about a mile north of Carrier Mills, then moved east-northeast through Harrisburg. The violent tornado produced a swath of devastation in south and southeast parts of Harrisburg. In Harrisburg, over 200 homes and about 25 businesses were heavily damaged or destroyed. The damage was in residential neighborhoods in the far south and southeast sections of Harrisburg. The commercial strip along U.S. Highway 45 in the south part of the city was directly impacted. A strip mall on the east side of U.S. Route 45 was destroyed. The tornado struck the Harrisburg medical center and surrounding residences on the southeast side of town. At least ten homes or other buildings were levelled, with several home structures displaced from their foundations. The neighborhood with the levelled homes and fatalities was adjacent to the destroyed strip mall. The tornado proceeded across Illinois Route 13 a few miles east of Harrisburg, destroying a farm house and a business. Hundreds of large trees were snapped or uprooted, along with many downed power lines. Peak winds were estimated near 180 mph based on numerous levelled and displaced homes. The average path width was 275 yards. The tornado continued into Gallatin County shortly after crossing Highway 142.
Tornado, Pulaski
- When
- February 29, 5:00 AM CST to 5:07 AM CST
- Where
- Pulaski County, 0.69 mi S of Mounds to 1.5 mi NE of America
- Rating
- EF2
- Path length
- 6.03 mi
- Path width
- 150 yd
- Continued into
- Ballard, Ky (PAH)
- Reported by
- NWS Storm Survey
- Coordinates
- 37.110, -89.200
The EF2 tornado touched down just southwest of Mounds, moved east-northeast through Mounds, and crossed Interstate 57 near exit 8. A cross arm was ripped off a railroad sign and driven into a vehicle. The tornado crossed the Ohio River near the town of America, where it proceeded to cause damage in Ballard County, Kentucky.
Tornado, Gallatin
- When
- February 29, 5:04 AM CST to 5:13 AM CST
- Where
- Gallatin County, 3.75 mi NW of Equality to 2.43 mi SSW of Inman
- Rating
- EF4
- Path length
- 10.16 mi
- Path width
- 300 yd
- Injuries
- 13 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 37.771, -88.375
The tornado crossed into Gallatin County from Saline County in the vicinity of Illinois Highway 142. The tornado moved east-northeast through very sparsely populated farm country before striking Ridgway directly. In Ridgway, the tornado damaged about 140 homes and businesses, causing one critical injury and about a dozen relatively minor injuries. Numerous cars were tossed around, mainly on the east side of Ridgway. A large historic church was completely destroyed. Hundreds of large trees were snapped or uprooted, along with many power lines down. A half dozen grain bins were destroyed. The tornado lifted about 4 miles east-northeast of Ridgway. The average path width was 275 yards. Peak winds were estimated near 180 mph.
Thunderstorm Wind, Massac
- When
- February 29, 5:23 AM CST to 5:28 AM CST
- Where
- Massac County, 2.35 mi SSE of Round Knob
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.220, -88.730
A wind gust was measured to 60 mph.
Tornado, Massac
- When
- February 29, 5:35 AM CST to 5:39 AM CST
- Where
- Massac County, 1.97 mi WSW of Metropolis Muni Arpt to 0.42 mi ENE of Metropolis Muni Arpt
- Rating
- EF2
- Path length
- 2.38 mi
- Path width
- 150 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.173, -88.785
The tornado crossed the Ohio River from McCracken County, Kentucky. The tornado crossed U.S. Highway 45 before it lifted near the airport. Trees were uprooted and snapped. Barns and sheds were damaged or destroyed. The average path width was 125 yards. Peak winds were estimated near 120 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
- Flooding in Maryland, February 29, 2012$60,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359713, 359695, 359917, 359694, 359688, 359690, 359689, 359691, 359692, 359697, 359698, 359693.